Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 317, NWS North Platte, NE

September 14, 2004Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 14, 2004, 5:55 PM MDT for Garden County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2004, 5:55 PM MDT (23:55 UTC)
Expired
Sep 14, 2004, 7:00 PM MDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garden County, NE

The radar

The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 14, 2:20 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-141 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 142355
SVRLBF
NEC069-150100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM MDT TUE SEP 14 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF OSHKOSH

* UNTIL 700 PM MDT

* AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF
  OSHKOSH...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREAS 8 MILES NORTH OF LEWELLEN AT 610 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4175 10235 4124 10259 4123 10208 4170 10201

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 12:25 PM MDT, 5 hours 30 minutes earlier.

Area forecast discussion, Sep 14, 12:25 PM MDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
125 PM CDT TUE SEP 14 2004

...FORECAST FOCUS WILL BE ON PRECIPITATION TONIGHT AND TEMPERATURES
THROUGH THE FORECAST CYCLE...

.SHORT TERM DISCUSSION...
STRONG CONVECTION DEVELOPED BY AROUND 14Z IN THE NRN PNHDLE WITH
APPROACH OF VIGOROUS UPPER TROUGH AND VORT MAX. ALSO AIDING IN THIS
IS PRESENCE OF UPPER LEVEL DIVERGENCE FROM UPPER JET IN NWRN CO AN
EXITING JET ACROSS THE CNTRL DAKOTAS. THIS AREA OF CONVECTION NOT
PICKED UP BY THE 12Z ETA. REGARDLESS BETTER COUPLING OF UPPER JETS
OCCUR THIS EVENING AND OVERNIGHT AS COUPLING OF STRONGER 90KT JET
ORIENTED FROM SWRN IDAHO INTO NWRN CO INTERACTS WITH 90S KT JET
ORIENTED FROM CNTRL SD INTO NRN MN. COLD FRONT WILL ALSO BE A PLAYER
WITH VERY GOOD MOISTURE CONVERGENCE NORTH OF FRONT AND MAIN BAND OF
CONVECTION EXPECTED TO CENTER AROUND 100 MILES NW OF FRONT. THUS
AREA OF LIKELY POPS TO BE SOUTH OF A LINE FROM GRANT TO STAPLETON TO
ONEILL. WILL RUN CHC POPS TO THE NORTH BASED ON LESS COVERAGE
EXPECTED. PRECIPITABLE WATER VALUES SHOULD RANGE FROM AROUND 1.25
INCHES TONIGHT WHICH IS VERY HIGH FOR THIS TIME OF YEAR. THUS HEAVY
RAINFALL IS A POSSIBILITY AND DAY 1 EXCESSIVE RAINFALL OUTLOOK LOOKS
GOOD PLACING AT LEAST OUR FAR ERN COUNTIES WITHIN THE AREA.

ANOTHER CONCERN FOR TONIGHT WILL BE THE SEVERE POTENTIAL. STRONG
DIRECTIONAL AND SPEED SHEAR (AOA 50KTS) WILL BE PRESENT TO SUPPORT
SUPERCELLS. LARGE HAIL AND A FEW DAMAGING WIND EVENTS ARE POSSIBLE
GIVEN STEEPENING LAPSE RATES AND A SOMEWHAT DRY SUBCLOUD LAYER.
ACTIVITY WOULD CONGEAL INTO A CONVECTIVE CLUSTER...MOST LIKELY FROM
WHAT MOVES OUT OF NERN CO/SRN PNHANDLE INTO WEST CNTRL/SWRN NEBR.

BY WEDNESDAY THE STATIONARY BOUNDARY ACCELERATES SOUTHEAST INTO IA
AND ERN KS AS MUCH DRIER AIR AND HIGH PRESSURE BUILDS ACROSS THE
REGION...RESULTING IN A DECREASE IN CLOUDS. THIS SETS UP FOR A
CHILLY WEDNESDAY NIGHT...WITH LOWS NEARING 40 WEST...ALTHOUGH WOULD
NOT BE SURPRISED TO SEE AREAS DROPPING INTO THE 30S.

FOR THURSDAY WAA WILL ENSUE WITH A NEARLY ZONAL FLOW ACROSS THE
CONUS TEMPS WILL REBOUND INTO THE LOWER 80S WITH LOWER/MID 80S
FRIDAY.

.LONG TERM DISCUSSION...MEDIUM RANGE MODELS CONTINUE TO INDICATE A
STRONGLY AMPLIFIED TROUGH ADVANCING INTO THE CENTRAL/NRN PLAINS BY
TUESDAY. THE DGEX/GFS AND UKMET ARE ALL IN AGREEMENT WITH THE TIMING
AND AMPLITUDE OF THE UPPER TROUGH IN THE WEST. WITH SUCH AN
AMPLIFIED SYSTEM...STRONG SWRLY FLOW ALOFT WILL BRING STRONG WAA
INTO WRN/NCTRL NEBR FOR SAT/SUNDAY WITH MAX TEMPS AT LEAST IN THE
MID/UPPER 80S. LATEST MODEL RUNS INDICATE FROPA PASSAGE ENSUING
SUNDAY NIGHT WITH CAA MONDAY. WILL SLOW THE FRONT DOWN A BIT AND
STILL KEEP THE SERN HALF THE AREA IN THE 80S. WILL INTRODUCE RAIN
CHCS FOR MONDAY NIGHT ACROSS THE NORTH ATTM AND FOLLOW NEXT 1-2 RUNS
FOR CONSIDERATION OF ADDING CHCS TO THE SOUTH. MUCH COOLER AIR BY
TUESDAY WITH H85 ONLY IN THE SINGLE DIGITS...HIGHS ONLY REACHING TO
AROUND 70.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG
Hazardous weather outlook, Sep 14, 1:52 PM MDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
252 PM CDT TUE SEP 14 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-151030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
252 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT ALONG AND
SOUTH OF A LINE EXTENDING FROM NEAR ONEILL IN HOLT COUNTY...TO
BURWELL IN GARFIELD COUNTY...TO STAPLETON IN LOGAN COUNTY...AND TO
LISCO IN GARDEN COUNTY. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE
OUT OF NORTHEAST COLORADO TONIGHT KICKING OFF SHOWERS AND
THUNDERSTORMS. AS THE STORMS MOVE EAST INTO BETTER MOISTURE AND
INSTABILITY...SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND GUSTY
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

THE REST OF NORTH CENTRAL AND WESTERN NEBRASKA WILL ALSO SEE SHOWERS
AND THUNDERSTORMS TONIGHT. HOWEVER...MOST STORMS WILL REMAIN BELOW
SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AS A COLD FRONT
SLIDES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

DDB

In the hours before

Local storm report, Sep 14, 5:17 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
617 PM CDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             LISCO                   41.50N 102.62W
09/14/2004  1.75 INCH        GARDEN             NE   CO-OP OBSERVER

            QUARTER AND GOLFBALL SIZE HAIL AND GUSTY WINDS

&&

MB
Local storm report, Sep 14, 5:20 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
620 PM CDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 SE LISCO              41.49N 102.61W
09/14/2004  1.75 INCH        GARDEN             NE   TRAINED SPOTTER

&&

MB
Local storm report, Sep 14, 5:46 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
646 PM CDT TUE SEP 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             15 NNW OSHKOSH          41.61N 102.46W
09/14/2004  0.88 INCH        GARDEN             NE   PUBLIC

&&

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:05 PM MDTSevere Thunderstorm WarningLBFGarden55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.